Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 2, NWS Indianapolis, IN

January 4, 20174 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 4, 2017, 1:53 PM EST for 4 counties in Indiana. It took effect at Jan 5, 2017, 3:00 PM EST. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Jan 4, 2017, 1:53 PM EST (18:53 UTC)
In effect from
Jan 5, 2017, 3:00 PM EST
Expired
Jan 7, 2017, 9:00 AM EST
In force
42 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Covington (CVGI3). The gauge peaked at 16.00 ft at Jan 6, 2017, 1:00 AM EST.

actionminormoderate1015202501/0401/0501/0601/0701/08
Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

293 
WGUS43 KIND 041853
FLWIND
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EST WED JAN 4 2017

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following river in western Indiana...

  Wabash River...

.Lowland flooding will return along portions of the Wabash River in
western Indiana on Thursday and Friday.  High water in the Lafayette
...Covington and Montezuma areas will be similar to that of late
December.  Flooding may affect affect a few local roads...low fallow
agricultural land and some river parks. 

Rainfall of one-half to nearly an inch fell on saturated ground
in the uncontrolled portion of the upper Wabash River Basin late
Monday and Tuesday afternoon.

Elevated river levels along the Wabash River will extend from the
city of Wabash in north central Indiana to New Harmony in southwest
Indiana in the coming days.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-051253-
/O.NEW.KIND.FL.W.0001.170105T0352Z-170106T2145Z/
/LAFI3.1.ER.170105T0352Z.170105T1800Z.170106T0945Z.NO/
153 PM EST WED JAN 4 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Lafayette.
* FROM THIS EVENING TO FRIDAY AFTERNOON.
* At  1:30 PM Wednesday the stage was 8.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 12.4 feet by tomorrow early afternoon.  The river will fall
  below flood stage by Friday morning.
* At 12.0 feet...High water affects a few low river cabins and county 
  roads.

&&

LAT...LON 4056 8673 4048 8688 4040 8709 4033 8709
      4040 8688 4054 8670             

$$

INC045-121-165-171-051252-
/O.NEW.KIND.FL.W.0002.170105T2122Z-170107T1400Z/
/CVGI3.1.ER.170105T2122Z.170106T1200Z.170107T0200Z.NO/
153 PM EST WED JAN 4 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Covington.
* FROM THURSDAY AFTERNOON TO SATURDAY MORNING.
* At 12:45 PM Wednesday the stage was 9.4 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 17.4 feet by Friday morning.  The river 
  will fall below flood stage by Friday before midnight.
* At 17.5 feet...Some low agricultural fields flood.  Backyard flood 
  of cottages a short distance north of U.S. Highway 136.  High water
  blocks land access to at least one residence.

&&

LAT...LON 4040 8709 4020 8747 3997 8745 3997 8739
      4017 8737 4033 8709             

$$

INC121-165-167-051252-
/O.NEW.KIND.FL.W.0003.170106T0834Z-170108T0349Z/
/MTZI3.1.ER.170106T0834Z.170107T0600Z.170107T1549Z.NO/
153 PM EST WED JAN 4 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Montezuma.
* FROM LATE THURSDAY NIGHT TO SATURDAY EVENING.
* At 12:45 PM Wednesday the stage was 8.6 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 15.0 feet by early Saturday morning.  The river will 
  fall below flood stage by late Saturday morning.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8745 3985 8741 3977 8740 3977 8736
      3986 8734 3997 8739             

$$
2 follow-up statements
273 
WGUS83 KIND 051728
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1227 PM EST THU JAN 5 2017

...A Flood Warning continues for portions of the following rivers in 
western Indiana...

  Wabash River...

.Lowland flooding has impacted and will impact some portions of the 
Wabash River in western Indiana today and Friday.  High water in the 
Lafayette...Covington and Montezuma areas will be similar to that of 
late December.  Flooding may affect affect a few local roads...low 
fallow agricultural land and some river parks. 

Elevated river levels along the Wabash River will extend from the
city of Wabash in north central Indiana to New Harmony in southwest
Indiana in the coming days.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-061727-
/O.EXT.KIND.FL.W.0001.000000T0000Z-170106T1851Z/
/LAFI3.1.ER.170104T2342Z.170105T1101Z.170106T0651Z.NO/
1227 PM EST THU JAN 5 2017

The Flood Warning continues for
  The Wabash River at Lafayette.
* UNTIL FRIDAY AFTERNOON.
* At 12:01 PM Thursday the stage was 12.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will fall below flood stage by tomorrow early 
  morning.
* At 12.0 feet...High water affects a few low river cabins and county 
  roads.

&&

LAT...LON 4056 8673 4048 8688 4040 8709 4033 8709
      4040 8688 4054 8670             

$$

INC045-121-165-171-061726-
/O.EXT.KIND.FL.W.0002.170105T2000Z-170107T0651Z/
/CVGI3.1.ER.170105T2000Z.170106T0600Z.170106T1851Z.NO/
1227 PM EST THU JAN 5 2017

The Flood Warning continues for
  The Wabash River at Covington.
* UNTIL LATE FRIDAY NIGHT.
* At 11:45 AM Thursday the stage was 15.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 16.9 feet by after midnight tomorrow.  The
  river will fall below flood stage by tomorrow early afternoon.
* At 17.5 feet...Some low agricultural fields flood.  Backyard flood 
  of cottages a short distance north of U.S. Highway 136.  High water
  blocks land access to at least one residence.

&&

LAT...LON 4040 8709 4020 8747 3997 8745 3997 8739
      4017 8737 4033 8709             

$$

INC121-165-167-061726-
/O.EXT.KIND.FL.W.0003.170106T0234Z-170108T0040Z/
/MTZI3.1.ER.170106T0234Z.170106T1800Z.170107T1240Z.NO/
1227 PM EST THU JAN 5 2017

The Flood Warning continues for
  The Wabash River at Montezuma.
* FROM THIS EVENING TO SATURDAY EVENING.
* At 11:45 AM Thursday the stage was 11.3 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 15.4 feet by tomorrow early afternoon.  The river will fall
  below flood stage by Saturday morning.
* At 14.0 feet...Several hundred acres of bottomlands along the right 
  bank from the mouth of Sugar Creek to northern edge of Montezuma 
  begin to flood.

&&

LAT...LON 3997 8745 3985 8741 3977 8740 3977 8736
      3986 8734 3997 8739             

$$
699 
WGUS83 KIND 061507
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 AM EST FRI JAN 6 2017

...The Flood Warning is no longer in effect for portions of the
following rivers in western Indiana...

  Wabash River...

.The Wabash River at Lafayette and Covington has fallen below flood 
stage in Western Indiana...while the Wabash River at Montezuma is 
cresting below flood stage in western Indiana.


Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-061537-
/O.CAN.KIND.FL.W.0001.000000T0000Z-170106T1851Z/
/LAFI3.1.ER.170104T2342Z.170105T1101Z.170106T0527Z.NO/
1007 AM EST FRI JAN 6 2017

The Flood Warning is cancelled for
  The Wabash River at Lafayette.
* At  9:30 AM Friday the stage was 10.4 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at 12:27 AM Friday.
* Forecast...The river will continue to fall to 9.4 feet by tomorrow 
  morning.


&&

LAT...LON 4056 8673 4048 8688 4040 8709 4033 8709
      4040 8688 4054 8670             

$$

INC045-121-165-171-061537-
/O.CAN.KIND.FL.W.0002.000000T0000Z-170107T0651Z/
/CVGI3.1.ER.170106T0545Z.170106T0545Z.170106T0545Z.NO/
1007 AM EST FRI JAN 6 2017

The Flood Warning is cancelled for
  The Wabash River at Covington.
* At  8:45 AM Friday the stage was 15.8 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at 12:45 AM Friday.
* Forecast...The river will continue to fall to 13.8 feet by tomorrow
  morning.


&&

LAT...LON 4040 8709 4020 8747 3997 8745 3997 8739
      4017 8737 4033 8709             

$$

INC121-165-167-061537-
/O.CAN.KIND.FL.W.0003.000000T0000Z-170108T0040Z/
/MTZI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1007 AM EST FRI JAN 6 2017

The Flood Warning is cancelled for
  The Wabash River at Montezuma.
* At  8:45 AM Friday the stage was 13.6 feet.
* Flood stage is 14.0 feet.
* Forecast...The river crested below flood stage at 13.6 feet. The 
  river will fall to 11.8 feet by Saturday morning.


&&

LAT...LON 3997 8745 3985 8741 3977 8740 3977 8736
      3986 8734 3997 8739             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 4, 1:20 PM EST, 33 minutes earlier.

Area forecast discussion, Jan 4, 1:20 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
120 PM EST Wed Jan 4 2017

.UPDATE...

The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 345 AM EST Wed Jan 4 2017

The combination of low pressure over the St. Lawrence valley and high
pressure over the northern plains was producing a cold northwest flow
across Indiana.  An upper weather disturbance and reinforcing shot
of cold air will produce some snow accumulations late tonight and
Thursday mainly over southern sections.   Cold and dry weather will
occur later Thursday night through the weekend as high pressure over
the northern plains builds our way and an upper trough digs across
the great lakes.

Temperatures will become milder after the weekend as the upper trough
moves on to the east and heights rise.  An approaching system will
bring a chance of rain next Tuesday possibly beginning as mixed
precipitation.

&&

.NEAR TERM /Today/...
Issued at 345 AM EST Wed Jan 4 2017

Low pressure was over the St. Lawrence valley and high pressure
was over the northern plains.  This was producing a moderate to
brisk northwest flow across our area.

Arctic  air was spreading southeast across Indiana.  Satellite
indicated low clouds were still over central and eastern sections
at 08Z...while western sections had become mostly clear.   Models
and current satellite trends indicate skies will become mostly
clear all areas by sunrise.

The main issues today will be gusty winds of 15 to 25 mph and gusts
up to 30 mph over northern sections this morning.  Winds will
diminish some late today as pressure gradient lessens.

Models indicate 850 MB temperatures of around -12 celsius over
northern sections by this afternoon.   Overall a MOS blend of
temperatures seem reasonable with highs in the lower 20s over
northwest sections to near 30 far south.    With the winds some
areas will have wind chills in the single digits today.

&&

.SHORT TERM /Tonight through Friday Night/...
Issued at 345 AM EST Wed Jan 4 2017

Forecast focus will be on snow chances and amounts late tonight
and Thursday.  Models are in good agreement and will go with a blend.

Models have consistently indicated a fast moving upper disturbance
will move into the middle Mississippi valley late tonight and across
the Ohio valley Thursday.   This will occur as a cold front pushes
through and models indicate frontogenesis will occur.  Expect snow
to begin over western sections by 08Z and east towards daybreak.

Raised POPS to likely category all areas south of interstate 70
Thursday.  The best chances of snow will occur Thursday morning and
this system will move on to the southeast Thursday afternoon and
evening.

Went with total snow accumulations around 2.5 inches far south...
about an inch in the Indy metro area to about a quarter inch far
northwest.

The snow will end all sections Thursday evening and the rest of the
short term will be cold and dry with 850 MB temperatures of -15 to
-20 celsius until Saturday when they will moderate a little.

Lowered surface temperatures slightly after Thursday as southern
and possibly central sections will have some snow cover.  Lows will
be mostly in the single digits with highs in the teens to lower 20s.

&&

.LONG TERM (Saturday through Wednesday)...

Issued at 1255 PM EST Wed Jan 4 2017

There is good model agreement and high confidence in basic trends.
Expect dry, cold weather into Monday. Starting Monday there will be
warmer temperatures. Starting Monday night there will be a chance of
precipitation. There is also good agreement rain is the most likely
kind of precipitation.

It is too early to be very definite about precipitation timing. It
is also too early to be certain all precipitation will be rain. That
is going to be dominant, but some freezing rain or snow is
possible.

The consensus from Region will be used.

&&

.AVIATION /Discussion for the 04/18z TAFs/...
Issued at 120 PM EST Wed Jan 4 2017

VFR save for some broken MVFR cumulus near LAF this afternoon. MVFR
conditions to develop in snow late tonight into Thursday.

Winds today will be out of the west and gusty, occasionally into the
low 20kt range. This will calm down in typical diurnal fashion
tonight.

Visibilities and ceilings will deteriorate late tonight into
Thursday, particularly at the southern three sites as light snow
moves into the area.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JK
AVIATION...NIELD
Hazardous weather outlook, Jan 4, 5:00 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST WED JAN 4 2017

INZ021-029>031-038>042-048-049-057-051100-
CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-HANCOCK-HENRY-RUSH-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
ANDERSON...MUNCIE
500 AM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: WIND CHILLS OF ZERO TO 5 BELOW TONIGHT.

HAZARDS: COLD TEMPERATURES WHICH MAY RESULT IN FROSTBITE OR
HYPOTHERMIA.

TIMING: BELOW ZERO WIND CHILLS AFTER 900 PM.

DISCUSSION: THE COMBINATION OF COLD TEMPERATURES AND WIND WILL
RESULT IN BELOW ZERO WIND CHILLS TONIGHT. A WEATHER DISTURBANCE
APPROACHING FROM THE PLAINS LATE TONIGHT MAY RESULT IN SOME LIGHT
SNOW TOWARDS DAWN ON THURSDAY. SNOW ACCUMULATIONS ARE NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON THURSDAY. BELOW
ZERO WIND CHILLS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH
SUNDAY.

DISCUSSION: A WEATHER DISTURBANCE MOVING THROUGH THE AREA ON
THURSDAY MAY RESULT IN LIGHT ACCUMULATIONS OF SNOW AT THAT TIME.
THE COMBINATION OF WIND AND COLD TEMPERATURES MAY RESULT IN WIND
CHILLS BELOW ZERO AT TIMES FROM THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

INZ028-035>037-043>047-051>056-060>065-067>072-051100-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
INCLUDING THE CITIES OF...CRAWFORDSVILLE...INDIANAPOLIS...
TERRE HAUTE...SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...
BEDFORD...SEYMOUR
500 AM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE TOWARDS DAWN ON
THURSDAY.

HAZARDS: SLICK TRAVEL CONDITIONS DUE TO SNOW.

TIMING: ACCUMULATING SNOW POSSIBLE AFTER 400 AM THURSDAY.

DISCUSSION: A WEATHER DISTURBANCE APPROACHING FROM THE PLAINS
LATE TONIGHT MAY RESULT IN SOME MINOR ACCUMULATIONS OF SNOW
TOWARDS DAWN ON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: ACCUMULATING SNOW IS POSSIBLE ON THURSDAY. BELOW ZERO
WIND CHILLS ARE POSSIBLE AT TIMES FROM THURSDAY NIGHT THROUGH
SUNDAY.

DISCUSSION: A WEATHER DISTURBANCE MOVING THROUGH THE AREA ON
THURSDAY MAY RESULT IN ACCUMULATIONS OF SNOW AT THAT TIME. THE
COMBINATION OF WIND AND COLD TEMPERATURES MAY RESULT IN WIND
CHILLS BELOW ZERO AT TIMES FROM THURSDAY NIGHT THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE
INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 1:53 PM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren51 hr
Jan 4, 1:53 PM ESTRiver Flood WarningINDParke, Vermillion, Vigo3 days
Jan 4, 3:12 PM ESTWinter Weather AdvisoryINDBartholomew, Brown, Clay, Daviess, Decatur, Greene and 18 more28 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.